Funnel Cloud, Duval
- When
- July 29, 3:42 PM EST
- Where
- Duval County, 0.6 mi W of Jacksonville Beach
- Reported by
- Trained Spotter
- Coordinates
- 30.280, -81.390
A funnel cloud was spotted about a half mile offshore about a half mile south of Fourth Street.
A moist and unstable airmass existed over the area with a broad scale upper level trough over the region. Convection developed along the sea breezes and outflows.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A moist and unstable airmass existed over the area with a broad scale upper level trough over the region. Convection developed along the sea breezes and outflows.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 29, 1:30 PM EST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 PM EDT WED JUL 29 2009 .SHORT TERM...TNGT THRU FRI...UPR RIDGING FCST TO BUILD FROM BERMUDA SW ACRS FL PENINSULA NEXT FEW DAYS WHICH WILL WEAKEN LLVL SWRLY FLOW AND ALLOW E COAST SEA BREEZE TO MOVE FURTHER INLAND. MOIST UNSTABLE ENVIRONMENT WILL SUPPORT DECENT COVERAGE OF TSRA. LITTLE CHG TO TEMPS NEXT FEW DAYS WITH HIGHS IN LWR 90S AND LOWS 70-75. LONG TERM...FRI NGT THRU TUE...CONTINUATION OF PATTERN OF WRN US RIDGE CTRL/ERN US TROUGH WITH RIDGING FROM BERMUDA TO FL PENINSULA. NO SIG CHANGES WERE MADE TO PREVIOUS FCST PKG DURING THIS PERIOD...WITH DAILY AFTN/EVNG TSRA AND NEAR NORMAL TEMPS. && .AVIATION...WITH AN EARLY START...CONVECTION SHOULD QUICKLY DISSIPATE BY EARLY THIS EVENING. VFR CONDITIONS ARE FORECAST...WITH MVFR VSBYS/CEILINGS POSSIBLE WITH ANY THUNDERSTORM DEVELOPMENT. ANOTHER ROUND OF SHOWERS AND STORMS EXPECTED BY 17Z ON THURSDAY. && .MARINE...NO HEADLINES. SOUTHERLY FLOW WILL CONTINUE THROUGH FRIDAY AS HIGH PRESSURE LINGERS ACROSS SOUTH AND CENTRAL FLORIDA...WHILE A TROUGH CONTINUES TO THE NORTH. EVENING WIND SURGES WILL AFFECT MAINLY THE OFFSHORE WATERS. THE RIDGE AXIS WILL SHIFT FARTHER NORTH WITH A PREVAILING SOUTHEAST FLOW THIS WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 92 72 91 / 20 60 20 40 SSI 76 88 76 88 / 30 60 20 60 JAX 73 91 74 91 / 30 60 30 60 SGJ 75 89 74 89 / 30 60 30 60 GNV 73 92 72 92 / 20 60 20 60 OCF 73 92 72 92 / 30 60 30 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && WOLF/ZAPPE/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 553 AM EDT WED JUL 29 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-301000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 553 AM EDT WED JUL 29 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...NUMEROUS THUNDERSTORMS EXPECTED DURING THE AFTERNOON AND EVENING... AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST WILL ENHANCE DEVELOPMENT OF NUMEROUS THUNDERSTORMS ACROSS THE AREA TODAY. ISOLATED STRONG TO SEVERE STORMS WILL PRODUCE DAMAGING WIND GUSTS AND HAIL. IN ADDITION THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND CONTINUOUS CLOUD TO GROUND LIGHTNING. LOCALIZED FLOODING IS POSSIBLE ESPECIALLY OVER NORTHEAST FLORIDA WHERE THE STORM MOTIONS WILL BE SLOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST EACH DAY WITH A FEW STRONG THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 221 PM EDT WED JUL 29 2009 FLZ036-040-291900- ALACHUA-MARION- 221 PM EDT WED JUL 29 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN ALACHUA AND NORTHERN MARION COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT... AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF FLEMINGTON...OR 8 MILES NORTHEAST OF WILLISTON...MOVING EAST AT 20 MPH. ANOTHER STRONG STORM WAS LOCATED OVER SOUTHEASTERN ALACHUA COUNTY. THESE STORMS WILL ALSO AFFECT AREAS AROUND FLEMINGTON...MICANOPY...REDDICK... MCINTOSH...ROCHELLE...CROSS CREEK...LOCHLOOSA...GROVE PARK AND CITRA THROUGH 300 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 2971 8206 2937 8205 2934 8240 2953 8241 TIME...MOT...LOC 1820Z 259DEG 16KT 2946 8234 WOLF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 239 PM EDT WED JUL 29 2009 FLZ031-032-291930- BRADFORD-CLAY- 239 PM EDT WED JUL 29 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN BRADFORD AND NORTHWESTERN CLAY COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT... AT 240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF LAWTEY...OR 12 MILES EAST OF RAIFORD...MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LAWTEY AND MIDDLEBURG THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3018 8192 3003 8182 2994 8208 3002 8215 TIME...MOT...LOC 1840Z 240DEG 20KT 3001 8204 ZAPPE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
241 PM EDT WED JUL 29 2009
FLZ025-033-291930-
DUVAL-ST. JOHNS-
241 PM EDT WED JUL 29 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN ST.
JOHNS AND SOUTHEASTERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...
AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 6 MILES WEST
OF UNF TO 4 MILES NORTHWEST OF BAYARD TO 2 MILES SOUTHWEST OF FRUIT
COVE...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND FRUIT COVE...UNF...BAYARD...SAN PABLO...NEPTUNE
BEACH...SAWGRASS...PONTE VEDRA BEACH...PALM VALLEY...DURBIN AND
JACKSONVILLE BEACH THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3008 8168 3010 8167 3018 8160 3031 8161
3034 8139 3030 8138 3026 8137 3021 8135
3012 8132 3007 8132
TIME...MOT...LOC 1841Z 270DEG 20KT 3029 8160 3018 8156
3009 8164
ZAPPESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
336 PM EDT WED JUL 29 2009
FLZ032-033-292015-
CLAY-ST. JOHNS-
336 PM EDT WED JUL 29 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN CLAY AND
NORTHERN ST. JOHNS COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT...
AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PICOLATA...OR 12 MILES SOUTH OF
FRUIT COVE...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS AROUND GREEN COVE SPRINGS...PICOLATA...
BAKERSVILLE...VILANO BEACH...SAINT AUGUSTINE...SOUTH PONTE VEDRA
BEACH...SAWGRASS...GUANA RIVER STATE PARK...DURBIN AND ANASTASIA
THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2982 8157 2984 8158 2984 8167 2996 8176
3011 8151 3010 8143 3016 8144 3020 8135
3018 8134 2988 8126
TIME...MOT...LOC 1936Z 240DEG 17KT 2993 8161
CARROLLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 PM EDT WED JUL 29 2009
FLZ033-292045-
ST. JOHNS-
416 PM EDT WED JUL 29 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL ST. JOHNS
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 445 PM EDT...
AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTH OF SOUTH PONTE VEDRA BEACH...OR
3 MILES SOUTHEAST OF GUANA RIVER STATE PARK...MOVING EAST AT 15 MPH.
THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND VILANO
BEACH...SAINT AUGUSTINE SOUTH...SAINT AUGUSTINE BEACH...SAINT
AUGUSTINE...SOUTH PONTE VEDRA BEACH...GUANA RIVER STATE PARK AND
ANASTASIA THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2974 8150 3009 8144 3013 8133 3001 8129
2997 8129 2994 8128 2990 8128 2988 8126
2981 8125
TIME...MOT...LOC 2016Z 253DEG 17KT 3006 8131
CARROLLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
423 PM EDT WED JUL 29 2009
FLZ040-292115-
MARION-
423 PM EDT WED JUL 29 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWESTERN
MARION COUNTY FOR STRONG WINDS VALID UNTIL 515 PM EDT...
AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SOUTHWEST OF OCALA AIRPORT...OR
12 MILES SOUTHEAST OF RAINBOW LAKES ESTATES...MOVING NORTHEAST AT 10
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND OCALA
AIRPORT...SUMMERFIELD...SANTOS...OCALA...LAKE WEIR AND BELLEVIEW
THROUGH 515 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2897 8233 2897 8235 2901 8237 2902 8240
2907 8244 2928 8213 2896 8193 2895 8204
2895 8230
TIME...MOT...LOC 2024Z 237DEG 11KT 2904 8229
CARROLLThe Jacksonville radar (KJAX), 38 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
3 thunderstorm wind, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
A funnel cloud was spotted about a half mile offshore about a half mile south of Fourth Street.
Palm Coast CERT members estimated wind gusts to 60 mph in West-Central Palm Coast.
Three inch branches were breaking off of trees.
A REACT HAM operator estimated three inches of rainfall in 30 minutes. West central Palm Street flooded. The Flagler County Sheriffs office reported one foot of water on Belle Terrie Parkway in central Palm Coast. About 1.75 inches of rainfall was measured from a Grand Haven CERT member in Eastern Palm Coast within 45 minutes. About 2.8 inches of rainfall fell in 45 minutes.
Reports were received from 890 Florida Power and Light customers without power in Grand Haven due to downed power lines from thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176304, 176308, 176306, 176305, 176307.